A parallel method for time-discretization of parabolic problems based on contour integral representation and quadrature. (English) Zbl 0936.65109

The discretization in time for linear parabolic problems \[ u'(t)+ Au(t)= 0,\quad u(0)= u_0, \] with symmetric, positive definite operator \(A\), defined on a dense subset of a Hilbet space and possessing a compact inverse, has been considered by many authors using different methods. The technique proposed in this paper is based upon the representation of \(u\) by \[ u(t)= {1\over 2\pi i} \int_\Gamma e^{-zt} (A- zI)^{-1} u_0dz,\quad t>0, \] with some path \(\Gamma\) in the right half plane of \(\mathbb{C}\).
After rewriting the integral as a real integral, the authors apply quadrature rules as e.g. the composed trapezoidal or Simpson rule. For the spatial discretization, a conformal linear finite element method is used. The method is shown to be convergent of order \(O(N^{-2}+h^2)\) (trapezoidal rule) or \(O(N^{-4}+ h^2)\) (Simpson rule) for \(t\) greater than some bound \(\tau\) and of lower order for \(t\leq\tau\). Here, \(N\) denotes the number of time grid points and \(h\) the spatial discretization parameter. Because of the independence of the spatial finite element problems, the method can be parallelized.
Reviewer: E.Emmrich (Berlin)


65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
65J10 Numerical solutions to equations with linear operators
34G10 Linear differential equations in abstract spaces
35K15 Initial value problems for second-order parabolic equations
65M15 Error bounds for initial value and initial-boundary value problems involving PDEs
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI


[1] Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers] New York-London, 1975. Computer Science and Applied Mathematics. · Zbl 0304.65016
[2] Jim Douglas Jr., Juan E. Santos, Dongwoo Sheen, and Lynn Schreyer Bennethum, Frequency domain treatment of one-dimensional scalar waves, Math. Models Methods Appl. Sci. 3 (1993), no. 2, 171 – 194. · Zbl 0783.65070 · doi:10.1142/S0218202593000102
[3] Jim Douglas Jr., Dongwoo Sheen, and Juan E. Santos, Approximation of scalar waves in the space-frequency domain, Math. Models Methods Appl. Sci. 4 (1994), no. 4, 509 – 531. · Zbl 0812.35173 · doi:10.1142/S0218202594000297
[4] Garrett Birkhoff and Arthur Schoenstadt , Elliptic problem solvers. II, Academic Press, Inc., Orlando, FL, 1984. · Zbl 0557.00009
[5] E. Gallopoulos and Y. Saad, Efficient solution of parabolic equations by Krylov approximation methods, SIAM J. Sci. Statist. Comput. 13 (1992), no. 5, 1236 – 1264. · Zbl 0757.65101 · doi:10.1137/0913071
[6] Marlis Hochbruck and Christian Lubich, On Krylov subspace approximations to the matrix exponential operator, SIAM J. Numer. Anal. 34 (1997), no. 5, 1911 – 1925. · Zbl 0888.65032 · doi:10.1137/S0036142995280572
[7] C.-O. Lee, J. Lee, and D. Sheen, A frequency-domain method for finite element solutions of parabolic problems, RIM-GARC Preprint 97-41, Department of Mathematics, Seoul National University, 1997.
[8] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. · Zbl 0516.47023
[9] D. Sheen and Y. Yeom, A frequency-domain parallel method for the numerical approximation of parabolic problems, RIM-GARC Preprint 96-38, Department of Mathematics, Seoul National University, 1996.
[10] Vidar Thomée, Galerkin finite element methods for parabolic problems, Springer Series in Computational Mathematics, vol. 25, Springer-Verlag, Berlin, 1997. · Zbl 0884.65097
[11] R. S. Varga, Functional analysis and approximation theory in numerical analysis, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1971. Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 3. · Zbl 0226.65064
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.